Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 251, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2004, 3:14 PM CDT for Brewster County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 4, 2004, 4:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 212 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1302 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 042014 SVRMAF TXC043-042115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 415 PM CDT * AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF MARATHON...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MARATHON... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3050 10342 3015 10350 2999 10310 3030 10299 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 34 minutes earlier.
Area forecast discussion, Jul 4, 2:40 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT SUN JUL 4 2004 .SHORT TERM... CONVECTION IS ONCE AGAIN FIRING OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS THIS AFTERNOON. 18Z TEMPERATURES TODAY ARE NOT QUITE AS WARM VS. 24 HOURS AGO...SO GETTING STORMS TO FIRE IN THE PLAINS IS A TOUGH CALL. MID AND HIGH LEVEL CLOUD COVER HAS CUT DOWN ON HEATING OVER A GOOD PORTION OF THE PLAINS...HOWEVER A SLOW CLEARING TREND IS UNDERWAY AND TEMPERATURES WILL WARM QUICKLY AS THE CLOUD COVER DECREASES. ALSO...LOW-LEVEL MOISTURE IS MUCH HIGHER THAN YESTERDAY...SO THERE WILL STILL BE SUFFICIENT CAPES. WITH THIS IN MIND...BELIEVE STORMS WILL FIRE AND POPS HAVE BEEN RAISED OVER THE CENTRAL AND EASTERN ZONES. WE HAVE ALSO INCLUDED A MENTION OF SEVERE THUNDERSTORMS WITH AN INVERTED V SIGNATURE ADVERTISED BY ETA MODEL SOUNDINGS. .LONG TERM... DRYLINE WILL PROBABLY SHIFT FURTHER EAST INTO THE CENTRAL PERMIAN BASIN MONDAY AS THE 700 MILLIBAR FLOW ADDS AN INCREASING WESTERLY COMPONENT ALONG WITH SOME DRIER MID AND HIGH LEVEL AIR. ETA HAS BACKED OFF ON PRECIPITATION OUTPUT...PERHAPS DUE TO A LITTLE MID LEVEL WARMING BUT DO THINK ISOLATED TO WIDELY SCATTERED CONVECTION WILL FIRE IN THE PLAINS MONDAY AFTERNOON/EVENING WITH SHARPER DRYLINE/MOISTURE GRADIENT AND ANOTHER SHORTWAVE IN THE NORTHWESTERLY FLOW WITH CAP ERODING UNDER INTENSE HEATING. BY TUESDAY AND WEDNESDAY MODELS STILL CONSISTENT REGARDING A NORTHERN STREAM COLD FRONT AND A COUPLE OF STRONG SHORTWAVES TRANSLATING SOUTHEAST TOWARD THE FORECAST AREA IN DIFFLUENT NORTHWESTERLY FLOW ALOFT NORTH OF THE FRONT. POSITION OF THE COLD FRONT AND TRACK OF THE AFOREMENTIONED WAVE FAVORS THE PERMIAN BASIN...ESPECIALLY NORTH WITH SLIGHT POPS TO CHANCE POPS BOTH DAYS...WITH MORE ISOLATED COVERAGE IN THE HIGHER TERRAIN. LOOKS LIKE A QUIETER PERIOD THROUGH MUCH OF THURSDAY INTO THE WEEKEND IF THE UPPER HIGH DOES IN FACT BUILD SLIGHTLY FURTHER EAST INTO WEST TEXAS WITH MID LEVEL WARMING. WITH THIS IN MIND WILL ONLY SHOOT ISOLATED POPS AT BEST IN THE MOST FAVORED TERRAIN THROUGH SATURDAY. ADDED ISOLATED POPS FURTHER EAST INTO THE LOWER TRANS PECOS ON SUNDAY IF WESTWARD MOVING DISTURBANCE TRACKS TOWARD THAT REGION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 97 70 97 / 20 20 20 20 CARLSBAD NM 70 101 68 101 / 10 0 0 10 DRYDEN TX 70 95 70 97 / 10 10 10 10 FORT STOCKTON TX 70 98 71 100 / 20 20 20 20 GUADALUPE PASS TX 69 95 69 95 / 10 0 0 10 HOBBS NM 69 101 68 99 / 20 0 0 20 MARFA TX 61 90 59 91 / 20 10 10 20 MIDLAND INTL AIRPORT TX 71 98 70 98 / 20 20 20 10 ODESSA TX 71 99 70 99 / 20 20 20 10 WINK TX 70 107 71 105 / 20 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/12
Hazardous weather outlook, Jul 4, 3:00 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SUN JUL 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-050900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING GENERALLY EAST OF A SEMINOLE TO FORT DAVIS TO SANDERSON LINE. THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION. 06
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.